More than a million Americans are believed to have taken the anti-malaria drug called mefloquine. But veterans, former Peace Corps volunteers, government employees and world travelers say they’ve suffered acute side effects that are getting progressively worse.
For decades, the Department of Defense ordered tens of thousands of American service members to take a drug intended to prevent malaria, a mosquito-borne disease that can kill. And now, veterans, former Peace Corps volunteers, federal employees and world travelers believe mefloquine caused some acute psychiatric and physical conditions that they say are getting progressively worse.
Mefloquine was sold under the brand name Lariam until its manufacturer stopped producing the drug in 2008. Generic versions are still available in the United States, but only by prescription. Common side effects attributed to the drug include paranoia, anxiety, depression and neurological issues, including vertigo and tinnitus, which is the perception of noise or ringing in the ears.
“We have a hidden epidemic of veterans who are suffering the chronic neuropsychiatric effects of mefloquine poisoning,” said Dr. Remington Nevin, widely considered the world’s expert in the potential side effects of mefloquine. “And in many cases, they’re being misdiagnosed. Misdiagnosed with conditions such as post-traumatic stress disorder.”
Many veterans who served in Somalia, Iraq and Afghanistan have dubbed the drug “this generation’s Agent Orange.” That’s a reference to the powerful herbicide sprayed in the jungles during the Vietnam War to remove dense tropical foliage that provided cover for the enemy. It took decades for the government to acknowledge and compensate veterans for the serious health issues related to their exposure to Agent Orange.
“I’m being seen for anxiety, I’m being seen for depression, I’m being seen for vertigo and ringing in my ears and all of these things, and I’m thinking that this is just what happens when you go to war,” said Sergeant First Class Sheryll Lander, who served in Afghanistan and took mefloquine for nine months in 2013. She’s currently on active duty with the Georgia National Guard.
“They poisoned me,” she said, wiping away tears. “And it was preventable.”
Veterans and others allege they were warned of the dangers of malaria, but not the potential side effects of mefloquine.
“There I was performing mission planning for Special Forces into Baghdad and Southern Iraq, and I’m on a hallucinogen. That was crazy,” said Commander Bill Manofsky, a Navy veteran who deployed to Iraq and Kuwait. He took mefloquine every week for five months.
“For about a year, I looked like I had Parkinson’s. I had rotational tremors in my arms, I couldn’t talk without stuttering. I had trouble putting one foot in front of the other. I had to walk with a cane. It took a year for me to teach myself how to talk again.”
The first warning that mefloquine may cause problems emerged in 1989. The World Health Organization issued a report detailing a small number of acute side effects, both psychiatric and physical.
“Malaria is a real risk,” argued Col. Andrew Wiesen, the Director of Preventive Health for the Office of the Deputy Assistant Secretary of Defense for Health Affairs. He said the drug mefloquine was selected over two alternative anti-malarials in part due to its weekly, not daily dose. The Department of Defense deemed that more manageable when dealing with a large number of troops.
Col. Wiesen said every service member should have been briefed on the drug, including its potential side effects. “If that, in fact, did not occur, that they simply received the medication with no counseling from any healthcare provider, that would fall outside of the policy that was established by DOD.”
“I started developing paranoia. That members of my own platoon and company were out to get me,” recalled Staff Sgt. Marty Brown, an Army veteran whose deployments included tours in Afghanistan and Iraq. “I have ringing in the ears that’s so bad that I cannot stand to be in a quiet room. I experience depression. Night terrors. I have uncontrollable tremors in my hands,” he said.
Sgt. Brown recalled he was ordered to take the weekly drug on a daily basis, which he did for about a month. He insisted he was never told of potential side effects, and his daily dosage was never logged in his medical records. The Army veteran suffers severe bouts of diarrhea that come without warning.
“I’m 35 and I get vertigo,” said Sean, an Army veteran who requested that we withhold his last name. He took mefloquine while serving in Afghanistan from 2003 to 2004 and described himself as “100% sure” he took the anti-malarial drug. But like Sgt. Brown’s case, it doesn’t show up in Sean’s military medical records.
Sean said doctors he’s seen at the VA are not familiar with mefloquine, so his efforts at getting the help he believes he needs have failed. “They look at me like I have horns growing out of my head,” he added.
“We are always seeking to do better,” said Dr. Ralph Erickson, Chief Consultant for Post-Deployment Health Services at the U.S. Department of Veterans Affairs. “It is on our radar, absolutely,” he said referring to the alleged fallout from mefloquine. “I don’t know that anyone knows for sure what all those long-term effects are.”
Dr. Erickson, himself a veteran, described it as “concerning” that fellow veterans were ordered to take the drug without caution. He acknowledged there is currently no official diagnosis of “mefloquine toxicity” nor an approved treatment.
“Years after the use of mefloquine, there is no medication that will change any kind of effects that have occurred. There is no specific mefloquine toxicity treatment protocol. It doesn’t exist,” noted Dr. Erickson.
“This is not a problem that the enemy forced upon us. This is a problem that we created ourselves,” said Dr. Nevin.
Concerns over mefloquine go well beyond the military community.
“I remember thinking I would have rather had malaria than the experience that I had,” insisted Michael Hughes of Baltimore. He took the drug before traveling to Costa Rica in 2001.
Like many veterans, Hughes experienced vivid and violent dreams. But he does not believe he suffered long-term affects.
“It was just one horrifying vignette after another. I’d be opening a door and someone would be standing there with a knife and would plunge it into my chest. A child would come walking across the street and would get hit by a bus. To someone being mutilated. Someone’s body being cut and sliced, and it just went on and on and on,” he said. “I felt just completely devastated. Like my soul had been ripped out,” added Hughes, saying he couldn’t imagine being in a combat environment while taking the drug.
“I don’t want to admit what the dreams were about,” said Constance Hardy, a federal employee told to take mefloquine before a government trip to Africa. “Bizarre dreams. Mine were not suicidal. I don’t want to go into what they were about, but they were nightmares. Unbelievable,” she shuddered.
And that wasn’t all she experienced.
“I started having balance problems. I could not stand. I started experiencing some weird noises in her ears,” said Hardy. “To be honest with you, nobody knew what I had until 2013 when the FDA issued an alert about this drug.”
That alert: a black box warning from the Food and Drug Administration. It’s the FDA’s strictest measure, put on prescription drug labels when there’s evidence of a serious hazard.
After that, the Pentagon determined that mefloquine would only be dispensed as a drug of last resort for service members deployed to malaria-prone areas.
If you’ve taken mefloquine and believe you suffered psychiatric or physical side effects as a result, we’d like to hear from you. Please email Andrea McCarren and put “mefloquine” in the subject line. Let us know when and where you took the drug, for how long and under what circumstances.
Mefloquine is still licensed by the FDA and only available in the United States with a prescription. The manufacturer of the brand name Lariam stopped making it in 2008, but there are still two generic versions available. Three other generic makers of mefloquine have discontinued the drug.Andrea McCarren